Posted By CCF CARDIO MD - MTR on February 18, 1999 at 11:08:18:
In Reply to: Post CABG with chest pain, tachycardia & lightheadedness posted by Lou on February 17, 1999 at 15:16:13:
I wrote you back in December regarding my situation and you responded. I will
try to recap that message and events following that.
I am a 59-year-old female 2 years post-CABG (one-way). Prior to the coronary
event that led up the CABG, I was healthy, exercising (5'6", weight 132), but
working in a terribly stressful job as an admin. asst. to the Chief of Staff
at a busy metropoliton hospital, working too many hours, etc. On several
occasions while at work my boss sent me to the ER there where I worked for
episodes they called vasovagal. EKGs were normal on several occasions.
I was told to go see a cardiologist just to check things out, but beeing
the stubborn person that I am, I did not do it. I thought symptoms (just the
lightedness) were from overwork. Then I developed undescribable excruciating
pain and aching in between my shoulder blades in my back, and some associated
burning. Several weeks later, while driving to work, episode of terrible left
arm pain. Still, I didn't think anything about it. About a month later, the
typical symptoms of an elephant sitting on my chest, pressure, etc. Thus,
admission to the hospital and CABG the next day. I did great for the first
year and a half. In the meantime, I decided to take an early retirement.
Over the past 6 months, I have developed several episodes of chest and left
arm pain. Had thallium stress (negative). Then I started developing
rapid and pounding heart beat and a few episodes of lightedness. My
cardiologist had put me under the care of an internist for interim followup during
this time. My internist had placed me on various RXs such as Procardia and
Imdur. It was his feeling that I might have small vessel disease or a variant
angina such as Prinzmetal (sic?). Then, I had one episode where the chest
pain was worse and he told me to come in. He took an EKG and told me that
I had some T wave changes (previous EKG normal), and to go gome and stay
totally at rest until I could see my cardiologist the next week. At that time
he increased my Toprol from 50 mg to 100 mg, and increased Imdur to 30 mg from
15 mg. That seemed to help. The following week I saw my cardiologist. He
took a treadmill stress test which was normal except for some PAC and SVT. There
were quite a few ectopics, but he didn't seem concerned about that. Of course, most
of the SVTs occur when I am at rest, and every night I am awakened by profound
quivering, pounding heart beats, with the ectopics being felt clear up into
my throat, abdomen, etc. He took me off the Imdur and left me on the Toprol 100 mg.
My BP continues to vary anywhere from 150/92 to 145/88-90. Of course, on the
Then he did a Holter again. The Holter unfortunately quit working after 8 hours,
but, of course, I had no symptoms during the time it was working. He did not do a
repeat Holter and said the event monitor was probably a waste of time. Then,
the latest thing is that last week, while resting and watching TV, I had one
of these episodes with the rapid and pounding beats, but during that episode
I had a split 2-3 second episode which I would describe as a mini-blackout. I could
Everything went dark. So, I called my internist and he referred me to a
neurologist. That appointment is scheduled mid-March. In addition, during the
episodes of ectopics, often times I get pain radiating into the left shoulder,
sometimes radiating into the left arm or left biceps. This is all very
frustrating to me, since I had never had these episodes (except the
lightheadedness) prior to the CABG. In 30 years, I have missed only 2 days
work plus the time I was off for the CABG. I have a high pain threshold and
my boss can attest to the fact I don't cry wolf. I am so frustrated by all
this, because I feel like something is not right. On my last visit to my
internist, I asked why the aggressive treatment when I had the T wave changes if
they think nothing major is wrong now, in view of all the symptoms I am
having. He said he believed it was coronary artery spasm. My cardiologst
just thinks there is nothing to worry about though, and always just humors
me. I was feeling much better while on the Imdur. I suppose a second
cardiology consultation might make me feel better. If I were not still
having the chest symptoms almost on a daily basis, I wouldn't feel so concerned and confused.
What are your thoughts? I really appreciate this forum by the way. Thanks.
Dear Lou, thank you for your question. I can appreciate that you are facing a difficult situation presently, but you must realize that I cannot make a diagnosis in this forum. If you are having true coronary artery spasm (variant angina), then you should have ST-segment elevation on your ECG when you have chest pain (not just t-wave inversions). Likewise, if you do have blockages in your bypass grafts, then something should have shown up on your stress thallium images. The only way to definitely exclude new blockages would be to repeat the heart catheterization that you had before the bypass surgery, but that would expose you to the risks of such an invasive procedure. Your present chest pain may be unrelated to the heart and may be caused by other factors (acid reflux from the stomach, inflammation of the chest wall muscles). Thus, I think a second opinion would certainly help you determine what is going on. The results of the Holter monitor are intriguing and I don't know why you are having episodes of SVT. A longer term cardiac rhythm monitor called a loop monitor that can be worn for 2-4 weeks may help to sort this issue out.
I hope you find this information useful. Information provided in the heart forum is for general purposes only. Only your physician can provide specific diagnoses and therapies. Please feel free to write back with additional questions. Good luck.
If you would like to make an appointment at the Cleveland Clinic Heart Center, please call 1-800-CCF-CARE or inquire online by using the Heart Center website at www.ccf.org/heartcenter. The Heart Center website contains a directory of the cardiology staff that can be used to select the physician best suited to address your cardiac problem.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.